Medications and other substances that can cause symptoms of depression

Many medicines and other substances can cause changes in how we feel. Medicines that can cause symptoms of depression include:

  • Antihypertensives, such as clonidine (Catapres).
  • Barbiturates, such as phenobarbital, pentobarbital (Nembutal), and secobarbital (Seconal).
  • Benzodiazepines, such as diazepam (Valium), alprazolam (Xanax), or lorazepam (Ativan).
  • Calcium channel blockers, such as verapamil (Calan).
  • Corticosteroids, such as prednisone.
  • Hormonal medicines, such as birth control pills (oral contraceptives) and hormone therapy used to treat the symptoms of menopause.
  • Medicines used to treat Parkinson's disease or other neurological disorders, such as restless legs syndrome.
  • Medicines used to treat seizures, such as phenytoin (Dilantin).
  • Pain medicines, such as meperidine (Demerol) or codeine.

Symptoms of depression can also be caused by the use of or withdrawal from alcohol and illegal drugs, such as cocaine, amphetamines (methamphetamines, crystal meth, or crack), heroin, and cannabis (marijuana).

If you think that your feelings of depression may be caused by a medicine:

  • Call the health professional who prescribed the medicine, to determine whether you should stop taking it or take a different one.
  • If you are taking a nonprescription medicine, stop taking it. Call your health professional if you feel you need to continue taking the medicine.

Last Updated: March 13, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.